• Previous Article
    The impact of the domain boundary on an inhibitory system: Interior discs and boundary half discs
  • DCDS Home
  • This Issue
  • Next Article
    A stage structured model of delay differential equations for Aedes mosquito population suppression
doi: 10.3934/dcds.2020045

Sectional symmetry of solutions of elliptic systems in cylindrical domains

1. 

Dipartimento di Matematica, Università di Roma, "Tor Vergata" - Via della Ricerca Scientifica 1 - 00133 Roma, Italy

2. 

Dipartimento di Matematica, Università di Roma, "Sapienza" - P.le A. Moro 2 - 00185 Roma, Italy

Received  March 2019 Revised  June 2019 Published  October 2019

Fund Project: The first author acknowledges the MIUR Excellence Department Project awarded to the Department of Mathematics, University of Rome Tor Vergata, CUP E83C18000100006

In this paper we prove a kind of rotational symmetry for solutions of semilinear elliptic systems in some bounded cylindrical domains. The symmetry theorems obtained hold for low-Morse index solutions whenever the nonlinearities satisfy some convexity assumptions. These results extend and improve those obtained in [6,9,16,18].

Citation: Lucio Damascelli, Filomena Pacella. Sectional symmetry of solutions of elliptic systems in cylindrical domains. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2020045
References:
[1]

T. BartschT. Weth and M. Willem, Partial symmetry of least energy nodal solutions to some variational problems, J. Anal. Math, 96 (2005), 1-18.  doi: 10.1007/BF02787822.  Google Scholar

[2]

H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method, Bol. Soc. Bras. Mat. (N.S.), 22 (1991), 1-37.  doi: 10.1007/BF01244896.  Google Scholar

[3]

H. BerestyckiL. Nirenberg and S. R. S. Varadhan, The principal eigenvalue and maximum principle for second order elliptic operators in general domains, Comm.Pure Appl. Math., 47 (1994), 47-92.  doi: 10.1002/cpa.3160470105.  Google Scholar

[4]

J. Busca and B. Sirakov, Symmetry results for semilinear elliptic systems in the whole space, Journal Diff. Eq., 163 (2000), 41-56.  doi: 10.1006/jdeq.1999.3701.  Google Scholar

[5]

J. Busca and B. Sirakov, Harnack type estimates for nonlinear ellyptic systems and applications, Ann. Inst. H. Poincaré Anal. Non Lin., 21 (2004), 543-590.  doi: 10.1016/j.anihpc.2003.06.001.  Google Scholar

[6]

L. Damascelli and F. Pacella, Symmetry results for cooperative elliptic systems via linearization, SIAM J. Math. Anal., 45 (2013), 1003-1026.  doi: 10.1137/110853534.  Google Scholar

[7]

L. Damascelli and F. Pacella, Morse index and symmetry for elliptic problems with nonlinear mixed boundary conditions, Proc. Royal S. Edinburgh Sect. A, 149 (2019), 305-324.  doi: 10.1017/prm.2018.29.  Google Scholar

[8]

L. Damascelli and F. Pacella, Morse index of solutions of nonlinear elliptic equations and applications, De Gruyter Series in Nonlinear Analysis and Applications 30, De Gruyter, Berlin/Boston, (2019). doi: 10.1515/9783110538243.  Google Scholar

[9]

L. DamascelliF. Gladiali and F. Pacella, A symmetry result for semilinear cooperative elliptic systems, Recent trends in nonlinear partial differential equations. II. Stationary problems, Contemp. Math., Amer. Math. Soc. Providence, RI, 595 (2013), 187-204.  doi: 10.1090/conm/595/11802.  Google Scholar

[10]

L. DamascelliF. Gladiali and F. Pacella, Symmetry results for cooperative elliptic systems in unbounded domains, Indiana Univ. Math. J., 63 (2014), 615-649.  doi: 10.1512/iumj.2014.63.5255.  Google Scholar

[11]

D. G. de Figueiredo, Monotonicity and symmetry of solutions of elliptic systems in general domains, NoDEA Nonlinear Differential Equations Appl., 1 (1994), 119-123.  doi: 10.1007/BF01193947.  Google Scholar

[12]

D. G. de Figueiredo, Semilinear elliptic systems: Existence, multiplicity, symmetry of solutions, Handbook of Differential Equations: Stationary Partial Differential Equations, Handb. Differ. Equ., Elsevier/North-Holland, Amsterdam, 5 (2008), 1-48.  doi: 10.1016/S1874-5733(08)80008-3.  Google Scholar

[13]

D. G. de Figueiredo and E. Mitidieri, Maximum principles for linear elliptic systems, Rend. Inst. Mat. Univ. Trieste, 22 (1992), 36-66.   Google Scholar

[14]

B. GidasW. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68 (1979), 209-243.  doi: 10.1007/BF01221125.  Google Scholar

[15]

F. GladialiF. Pacella and T. Weth, Symmetry and Nonexistence of low Morse index solutions in unbounded domains, J. Math. Pures Appl., 93 (2010), 536-558.  doi: 10.1016/j.matpur.2009.08.003.  Google Scholar

[16]

F. Pacella, Symmetry of solutions to semilinear elliptic equations with convex nonlinearities, J. Funct. Anal., 192 (2002), 271-282.  doi: 10.1006/jfan.2001.3901.  Google Scholar

[17]

F. Pacella and M. Ramaswamy, Symmetry of solutions of elliptic equations via maximum principle, Handbook of Differential Equations: Stationary Partial Differential Equations, Handb. Differ. Equ., Elsevier/North-Holland, Amsterdam, 6 (2008), 269-312.  doi: 10.1016/S1874-5733(08)80021-6.  Google Scholar

[18]

F. Pacella and T. Weth, Symmetry of solutions to semilinear elliptic equations via Morse index, Proc. Amer. Math., 135 (2007), 1753-1762.  doi: 10.1090/S0002-9939-07-08652-2.  Google Scholar

[19]

M. H. Protter and H. F. Weinberger, Maximum Principle in Differential Equations, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1967.  Google Scholar

[20]

B. Sirakov, Some estimates and maximum principles for weakly coupled systems of elliptic PDE, Nonlinear Analysis, 70 (2009), 3039-3046.  doi: 10.1016/j.na.2008.12.026.  Google Scholar

[21]

D. Smets and M. Willem, Partial symmetry and asimptotic behaviour for some elliptic variational problem, Calc. Var. Part. Diff. Eq., 18 (2003), 57-75.  doi: 10.1007/s00526-002-0180-y.  Google Scholar

[22]

W. C. Troy, Symmetry properties in systems of semilinear elliptic equations, J. Differential Eq., 42 (1981), 400-413.  doi: 10.1016/0022-0396(81)90113-3.  Google Scholar

[23]

T. Weth, Symmetry of solutions to variational problems for nonlinear elliptic equations via reflection methods, Jahresber. Dtsch. Math.-Ver., 112 (2010), 119-158.  doi: 10.1365/s13291-010-0005-4.  Google Scholar

show all references

References:
[1]

T. BartschT. Weth and M. Willem, Partial symmetry of least energy nodal solutions to some variational problems, J. Anal. Math, 96 (2005), 1-18.  doi: 10.1007/BF02787822.  Google Scholar

[2]

H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method, Bol. Soc. Bras. Mat. (N.S.), 22 (1991), 1-37.  doi: 10.1007/BF01244896.  Google Scholar

[3]

H. BerestyckiL. Nirenberg and S. R. S. Varadhan, The principal eigenvalue and maximum principle for second order elliptic operators in general domains, Comm.Pure Appl. Math., 47 (1994), 47-92.  doi: 10.1002/cpa.3160470105.  Google Scholar

[4]

J. Busca and B. Sirakov, Symmetry results for semilinear elliptic systems in the whole space, Journal Diff. Eq., 163 (2000), 41-56.  doi: 10.1006/jdeq.1999.3701.  Google Scholar

[5]

J. Busca and B. Sirakov, Harnack type estimates for nonlinear ellyptic systems and applications, Ann. Inst. H. Poincaré Anal. Non Lin., 21 (2004), 543-590.  doi: 10.1016/j.anihpc.2003.06.001.  Google Scholar

[6]

L. Damascelli and F. Pacella, Symmetry results for cooperative elliptic systems via linearization, SIAM J. Math. Anal., 45 (2013), 1003-1026.  doi: 10.1137/110853534.  Google Scholar

[7]

L. Damascelli and F. Pacella, Morse index and symmetry for elliptic problems with nonlinear mixed boundary conditions, Proc. Royal S. Edinburgh Sect. A, 149 (2019), 305-324.  doi: 10.1017/prm.2018.29.  Google Scholar

[8]

L. Damascelli and F. Pacella, Morse index of solutions of nonlinear elliptic equations and applications, De Gruyter Series in Nonlinear Analysis and Applications 30, De Gruyter, Berlin/Boston, (2019). doi: 10.1515/9783110538243.  Google Scholar

[9]

L. DamascelliF. Gladiali and F. Pacella, A symmetry result for semilinear cooperative elliptic systems, Recent trends in nonlinear partial differential equations. II. Stationary problems, Contemp. Math., Amer. Math. Soc. Providence, RI, 595 (2013), 187-204.  doi: 10.1090/conm/595/11802.  Google Scholar

[10]

L. DamascelliF. Gladiali and F. Pacella, Symmetry results for cooperative elliptic systems in unbounded domains, Indiana Univ. Math. J., 63 (2014), 615-649.  doi: 10.1512/iumj.2014.63.5255.  Google Scholar

[11]

D. G. de Figueiredo, Monotonicity and symmetry of solutions of elliptic systems in general domains, NoDEA Nonlinear Differential Equations Appl., 1 (1994), 119-123.  doi: 10.1007/BF01193947.  Google Scholar

[12]

D. G. de Figueiredo, Semilinear elliptic systems: Existence, multiplicity, symmetry of solutions, Handbook of Differential Equations: Stationary Partial Differential Equations, Handb. Differ. Equ., Elsevier/North-Holland, Amsterdam, 5 (2008), 1-48.  doi: 10.1016/S1874-5733(08)80008-3.  Google Scholar

[13]

D. G. de Figueiredo and E. Mitidieri, Maximum principles for linear elliptic systems, Rend. Inst. Mat. Univ. Trieste, 22 (1992), 36-66.   Google Scholar

[14]

B. GidasW. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68 (1979), 209-243.  doi: 10.1007/BF01221125.  Google Scholar

[15]

F. GladialiF. Pacella and T. Weth, Symmetry and Nonexistence of low Morse index solutions in unbounded domains, J. Math. Pures Appl., 93 (2010), 536-558.  doi: 10.1016/j.matpur.2009.08.003.  Google Scholar

[16]

F. Pacella, Symmetry of solutions to semilinear elliptic equations with convex nonlinearities, J. Funct. Anal., 192 (2002), 271-282.  doi: 10.1006/jfan.2001.3901.  Google Scholar

[17]

F. Pacella and M. Ramaswamy, Symmetry of solutions of elliptic equations via maximum principle, Handbook of Differential Equations: Stationary Partial Differential Equations, Handb. Differ. Equ., Elsevier/North-Holland, Amsterdam, 6 (2008), 269-312.  doi: 10.1016/S1874-5733(08)80021-6.  Google Scholar

[18]

F. Pacella and T. Weth, Symmetry of solutions to semilinear elliptic equations via Morse index, Proc. Amer. Math., 135 (2007), 1753-1762.  doi: 10.1090/S0002-9939-07-08652-2.  Google Scholar

[19]

M. H. Protter and H. F. Weinberger, Maximum Principle in Differential Equations, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1967.  Google Scholar

[20]

B. Sirakov, Some estimates and maximum principles for weakly coupled systems of elliptic PDE, Nonlinear Analysis, 70 (2009), 3039-3046.  doi: 10.1016/j.na.2008.12.026.  Google Scholar

[21]

D. Smets and M. Willem, Partial symmetry and asimptotic behaviour for some elliptic variational problem, Calc. Var. Part. Diff. Eq., 18 (2003), 57-75.  doi: 10.1007/s00526-002-0180-y.  Google Scholar

[22]

W. C. Troy, Symmetry properties in systems of semilinear elliptic equations, J. Differential Eq., 42 (1981), 400-413.  doi: 10.1016/0022-0396(81)90113-3.  Google Scholar

[23]

T. Weth, Symmetry of solutions to variational problems for nonlinear elliptic equations via reflection methods, Jahresber. Dtsch. Math.-Ver., 112 (2010), 119-158.  doi: 10.1365/s13291-010-0005-4.  Google Scholar

[1]

H. O. Fattorini. The maximum principle in infinite dimension. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 557-574. doi: 10.3934/dcds.2000.6.557

[2]

Carlo Orrieri. A stochastic maximum principle with dissipativity conditions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5499-5519. doi: 10.3934/dcds.2015.35.5499

[3]

Torsten Lindström. Discrete models and Fisher's maximum principle in ecology. Conference Publications, 2003, 2003 (Special) : 571-579. doi: 10.3934/proc.2003.2003.571

[4]

Zongming Guo, Zhongyuan Liu, Juncheng Wei, Feng Zhou. Bifurcations of some elliptic problems with a singular nonlinearity via Morse index. Communications on Pure & Applied Analysis, 2011, 10 (2) : 507-525. doi: 10.3934/cpaa.2011.10.507

[5]

Philip Korman. Infinitely many solutions and Morse index for non-autonomous elliptic problems. Communications on Pure & Applied Analysis, 2020, 19 (1) : 31-46. doi: 10.3934/cpaa.2020003

[6]

Matteo Negri. Crack propagation by a regularization of the principle of local symmetry. Discrete & Continuous Dynamical Systems - S, 2013, 6 (1) : 147-165. doi: 10.3934/dcdss.2013.6.147

[7]

Linfeng Mei, Zongming Guo. Morse indices and symmetry breaking for the Gelfand equation in expanding annuli. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1509-1523. doi: 10.3934/dcdsb.2017072

[8]

Chiun-Chuan Chen, Li-Chang Hung, Hsiao-Feng Liu. N-barrier maximum principle for degenerate elliptic systems and its application. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 791-821. doi: 10.3934/dcds.2018034

[9]

Yunkyong Hyon, Do Young Kwak, Chun Liu. Energetic variational approach in complex fluids: Maximum dissipation principle. Discrete & Continuous Dynamical Systems - A, 2010, 26 (4) : 1291-1304. doi: 10.3934/dcds.2010.26.1291

[10]

Zaidong Zhan, Shuping Chen, Wei Wei. A unified theory of maximum principle for continuous and discrete time optimal control problems. Mathematical Control & Related Fields, 2012, 2 (2) : 195-215. doi: 10.3934/mcrf.2012.2.195

[11]

Yan Wang, Yanxiang Zhao, Lei Wang, Aimin Song, Yanping Ma. Stochastic maximum principle for partial information optimal investment and dividend problem of an insurer. Journal of Industrial & Management Optimization, 2018, 14 (2) : 653-671. doi: 10.3934/jimo.2017067

[12]

Shanjian Tang. A second-order maximum principle for singular optimal stochastic controls. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1581-1599. doi: 10.3934/dcdsb.2010.14.1581

[13]

H. O. Fattorini. The maximum principle for linear infinite dimensional control systems with state constraints. Discrete & Continuous Dynamical Systems - A, 1995, 1 (1) : 77-101. doi: 10.3934/dcds.1995.1.77

[14]

Isabeau Birindelli, Francoise Demengel. Eigenvalue, maximum principle and regularity for fully non linear homogeneous operators. Communications on Pure & Applied Analysis, 2007, 6 (2) : 335-366. doi: 10.3934/cpaa.2007.6.335

[15]

Francesca Da Lio. Remarks on the strong maximum principle for viscosity solutions to fully nonlinear parabolic equations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 395-415. doi: 10.3934/cpaa.2004.3.395

[16]

Shaolin Ji, Xiaole Xue. A stochastic maximum principle for linear quadratic problem with nonconvex control domain. Mathematical Control & Related Fields, 2019, 9 (3) : 495-507. doi: 10.3934/mcrf.2019022

[17]

Jiaquan Liu, Yuxia Guo, Pingan Zeng. Relationship of the morse index and the $L^\infty$ bound of solutions for a strongly indefinite differential superlinear system. Discrete & Continuous Dynamical Systems - A, 2006, 16 (1) : 107-119. doi: 10.3934/dcds.2006.16.107

[18]

Md. Haider Ali Biswas, Maria do Rosário de Pinho. A nonsmooth maximum principle for optimal control problems with state and mixed constraints - convex case. Conference Publications, 2011, 2011 (Special) : 174-183. doi: 10.3934/proc.2011.2011.174

[19]

Shigeaki Koike, Andrzej Świech. Local maximum principle for $L^p$-viscosity solutions of fully nonlinear elliptic PDEs with unbounded coefficients. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1897-1910. doi: 10.3934/cpaa.2012.11.1897

[20]

Chiun-Chuan Chen, Li-Chang Hung. An N-barrier maximum principle for elliptic systems arising from the study of traveling waves in reaction-diffusion systems. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1503-1521. doi: 10.3934/dcdsb.2018054

2018 Impact Factor: 1.143

Article outline

[Back to Top]